Popular erectile dysfunction drug not effective for prostate cancer patients undergoing radiation therapy

Woodruff Health Sciences Center | April 1, 2014

Contact

Melva Robertson
404-727-5692
melva.robertson@emory.edu

Jasmine Hoffman
404-727-6524
jasmine.hoffman@emory.edu

In a new video, Deborah W. Bruner outlines the findings of the study.

A recent study suggests that daily use of the drug tadalafil (Cialis) does not prevent erectile dysfunction for men undergoing radiation therapy for prostate cancer treatment. 

Deborah W. Bruner, PhD, RN, FAAN, Woodruff professor of nursing at the Nell Hodgson Woodruff School of Nursing and associate director for cancer outcomes research at the Winship Cancer Institute, was principal investigator of the study conducted by the Radiation Therapy Oncology Group's Community Clinical Oncology Program.  The team evaluated 221 men, 18 years and older with clinical stage II prostate cancer, from 76 medical sites across the United States. Participants were randomly selected to receive either tadalafil or placebo six weeks prior to the start of radiotherapy treatment. 

Culminating the three-year evaluation, which included categories such as spontaneous erectile function, overall sexual function and satisfaction, and partner-reported satisfaction, findings showed that tadalafil was not associated with improved overall sexual function or satisfaction. Additionally, partners of men assigned to tadalafil noted no significant effect on their sexual satisfaction.

"The good news is that only 20 to 25 percent of the study group experienced erectile dysfunction," explains Bruner. "This is lower than we expected but still a large number of people in this population who receive radiotherapy prostate cancer treatment. Our findings are significant because they warrant the need to find alternative strategies and dosing to prevent this very common condition."

The complete study titled, "Tadalafil for Prevention of Erectile Dysfunction After Radiotherapy for Prostate Cancer," is available in the April 2, 2014 edition of the Journal of the American Medical Association